Quantitative Economics

Journal Of The Econometric Society

Edited by: Stéphane Bonhomme • Print ISSN: 1759-7323 • Online ISSN: 1759-7331

Quantitative Economics: Jul, 2019, Volume 10, Issue 3

Estimation and inference with a (nearly) singular Jacobian

Sukjin Han, Adam McCloskey

This paper develops extremum estimation and inference results for nonlinear models with very general forms of potential identification failure when the source of this identification failure is known. We examine models that may have a general deficient rank Jacobian in certain parts of the parameter space. When identification fails in one of these models, it becomes underidentified and the identification status of individual parameters is not generally straightforward to characterize. We provide a systematic reparameterization procedure that leads to a reparametrized model with straightforward identification status. Using this reparameterization, we determine the asymptotic behavior of standard extremum estimators and Wald statistics under a comprehensive class of parameter sequences characterizing the strength of identification of the model parameters, ranging from nonidentification to strong identification. Using the asymptotic results, we propose hypothesis testing methods that make use of a standard Wald statistic and data‐dependent critical values, leading to tests with correct asymptotic size regardless of identification strength and good power properties. Importantly, this allows one to directly conduct uniform inference on low‐dimensional functions of the model parameters, including one‐dimensional subvectors. The paper illustrates these results in three examples: a sample selection model, a triangular threshold crossing model, and a collective model for household expenditures.

Reparameterization deficient rank Jacobian asymptotic size uniform inference subvector inference extremum estimators identification nonlinear models Wald test weak identification underidentification C12 C15

Full Content: Print View

Supplemental Material

Supplement to "Estimation and inference with a (nearly) singular Jacobian"

Supplement to "Estimation and inference with a (nearly) singular Jacobian"

Supplement to "Estimation and inference with a (nearly) singular Jacobian"